Get Help for Dilaudid Abuse

The drug Dilaudid is a brand name for the opioid analgesic hydromorphone. The Food and Drug Administration (FDA) approved hydromorphone in 1984 for around-the-clock use in long-term pain relief. Unlike some less potent opioid painkillers, Dilaudid is not intended for moderate or severe pain that is expected to go away with time. In fact, the drug’s potency is designed to help those suffering from chronic pain who have developed a physical tolerance to other opioids.

Unfortunately, because Dilaudid is so potent, it has become one of the opioid drugs that is often abused for recreational reasons. Overcoming opioid addiction, especially if the person has started to abuse Dilaudid or equally potent narcotics, is extremely important to avoid serious health issues and overdose.

Dilaudid Abuse and Addiction in the US

Like most other prescription narcotics, Dilaudid is listed as a Schedule II drug, according to the Drug Enforcement Administration (DEA). This means that there are important medical uses for this medication, but it is also dangerous and could trigger addiction in some people. The DEA reported that, in 2012, there were 3.9 million prescriptions for Dilaudid issued, and in the first quarter of 2013, close to 1 million of those were actually dispensed. Several of these prescriptions involved pill, capsule, and tablet versions of Dilaudid; people with a prescription may take the drug home and consume it as prescribed. Unfortunately, prescription drug abuse often involves theft of prescriptions from others. The DEA reported that low-dose, immediate-release, and extended-release versions of Dilaudid were the leading versions abused and diverted for illicit sale and abuse.

The National Survey on Drug Use and Health (NSDUH) for 2011 reported that 1 million people ages 12 and older had abused Dilaudid for nonmedical reasons at some point in their lifetime. While doctor shopping was once the main source of opioid drugs for those struggling with prescription narcotics addiction, as more states adopt prescription monitoring plans and doctors more closely monitor their patients, these individuals are beginning to turn to heroin, which is cheaper and easier to find. People struggling with Dilaudid addiction may turn to other illicit narcotics, like illegal fentanyl, which can put them at a greater risk of overdose.

An FDA report from 2008 showed that Dilaudid has a high potential for addiction and abuse because the correlation between how long the individual enjoyed the drug and how long the drug was active in the body was high. According to the Department of Justice (DOJ), Dilaudid was once one of the most diverted prescription opioids on the market. The Centers for Disease Control and Prevention (CDC) does not list Dilaudid as one of the most abused opioids anymore – the list includes hydrocodone, oxycodone, and methadone – but this potent, long-lasting narcotic is still available and may still be abused.

Signs of Dilaudid Abuse

While a person taking Dilaudid for legitimate medical reasons may experience side effects, these are more likely to present in people who abuse these kinds of drugs because they take large amounts of the opioid, often very frequently. This increases the risk of side effects developing. Some of these side effects include:

  • Trouble sleeping or staying asleep
  • Dry mouth
  • Itching
  • Skin flushing
  • Stomach pain
  • Constipation
  • Nausea or vomiting
  • Lightheadedness
  • Drowsiness
  • Dizziness
  • Heavy sweating
  • Muscle, back, or joint aches and pains
  • Anxiety
  • Insomnia
  • Depression

A person who is intoxicated on Dilaudid will likely be very relaxed and sleepy. They may nod off or act like they are drunk. Too much Dilaudid can lead to an overdose, but people who abuse this drug because of addiction will develop a physical tolerance to opioids over time or they may have switched to Dilaudid abuse after developing a tolerance to Vicodin or Percocet. An opioid tolerance means the person will need to take more of the drug over time to achieve the same, original effects.

Abusing Dilaudid for a long time can result in serious harm to the brain and body. Dilaudid especially has been found to damage hormonal production by harming the endocrine system. Too much Dilaudid is also likely to result in kidney disease and damage; while this is more likely to occur in those who have underlying problems with kidney function, it can still occur in otherwise healthy people.

Withdrawing from Dilaudid

Although Dilaudid is a potent opioid, withdrawing from the drug is not life-threatening; however, like other opioid drugs, it is important to detox with the help of medical professionals. Withdrawal symptoms associated with Dilaudid can be uncomfortable, and that discomfort may cause a person to relapse if they do not have medical intervention and social support.

Symptoms of withdrawal from opioid drugs like Dilaudid include:

  • Muscle aches and joint pain
  • Excessive yawning
  • Watery eyes
  • Runny nose
  • Sweating
  • Cold chills
  • Trouble sleeping
  • Nausea or vomiting
  • Diarrhea
  • Other stomach cramps or discomfort
  • Goosebumps
  • Rapid heartbeat
  • High blood pressure
  • Irregular or fast breathing

Dilaudid Overdose

Because Dilaudid is so potent, it is easy to take too much of this opioid and overdose. Symptoms of an opioid overdose include:

  • Pinpoint, unresponsive pupils
  • Cold, clammy skin
  • Unconsciousness and unresponsiveness
  • Extreme drowsiness and confusion if awake
  • Slow heartbeat
  • Depressed, irregular, shallow, or stopped breathing

The most dangerous and fatal symptom of an opioid overdose involves breathing. Opioid receptors affect breathing regulation, as well as mood and pain relief, so when a person takes too much of an opioid drug, the brain will be less able to regulate breathing. This leads to oxygen deprivation, which harms organ systems and can cause brain death.

If a person is overdosing on opioid drugs like Dilaudid, they need immediate medical attention. Call 911.

Getting Treatment to End Dilaudid Addiction

For a strong narcotic like Dilaudid, a person will likely need a combination of medication-assisted therapy, a tapering regimen, and psychotherapy. This combination is the most effective for treating all kinds of substance abuse, including opioid addiction, according to the National Institute on Drug Abuse (NIDA). Their Principles of Effective Treatment list replacement medications, psychotherapy, and social support as vital aspects of rehabilitation and recovery.

The leading prescription treatment for opioid addiction in the US is currently buprenorphine. The Substance Abuse and Mental Health Services Administration (SAMHSA) recommends this for medication-assisted therapy (MAT). Buprenorphine is a partial opioid agonist, meaning it replaces the drug in opioid receptors in the brain to reduce the intensity of withdrawal symptoms, especially cravings. It has a much longer half-life than most narcotics, so a person using buprenorphine to detox from Dilaudid abuse can also work with a therapist or counselor to change their compulsive behaviors around taking drugs. A physician will also work with the person on tapering buprenorphine, so they can slowly ease the body off dependence on the drug to feel normal.

Cognitive Behavioral Therapy works well to help people change their behaviors in response to emotional reactions, like cravings, stress, or environmental triggers. Staying in a rehabilitation program for three months, or 90 days, according to NIDA, will offer the best results with this kind of therapy, along with support groups.